EconPapers    
Economics at your fingertips  
 

Rationalizing investors’ choices

Carole Bernard, Jit Seng Chen and Steven Vanduffel ()

Journal of Mathematical Economics, 2015, vol. 59, issue C, 10-23

Abstract: Assuming that agents’ preferences satisfy first-order stochastic dominance, we show how the Expected Utility paradigm can rationalize all optimal investment choices: the optimal investment strategy in any behavioral law-invariant (state-independent) setting corresponds to the optimum for an expected utility maximizer with an explicitly derived concave non-decreasing utility function. This result enables us to infer the utility and risk aversion of agents from their investment choice in a non-parametric way. We relate the property of decreasing absolute risk aversion (DARA) to distributional properties of the terminal wealth and of the financial market. Specifically, we show that DARA is equivalent to a demand for a terminal wealth that has more spread than the opposite of the log pricing kernel at the investment horizon.

Keywords: First-order stochastic dominance; Expected utility; Utility estimation; Law-invariant preferences; Decreasing absolute risk aversion; Arrow–Pratt risk aversion measure (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440681500052X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Rationalizing Investors Choice (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:59:y:2015:i:c:p:10-23

DOI: 10.1016/j.jmateco.2015.05.002

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:mateco:v:59:y:2015:i:c:p:10-23